Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Indianapolis, IN

April 19, 2006Knox County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Apr 19, 2006, 2:51 AM CDT for Knox County, Indiana. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2006, 2:51 AM CDT (07:51 UTC)
Expired
Apr 19, 2006, 4:15 AM CDT
In force
84 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 190752
FFWIND
INC083-190915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 AM CDT WED APR 19 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN SOUTHWEST INDIANA
  THIS INCLUDES THE CITY OF VINCENNES

* UNTIL 415 AM CDT

* AT 247 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  IN AND AROUND THE VINCENNES AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  OAKTOWN...EDWARDSPORT...BRUCEVILLE AND BICKNELL.

EXPECT ANOTHER 1 INCH OF RAIN TO FALL THROUGH 4 AM CDT. THIS WILL 
ONLY CREATE MORE FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3856 8756 3856 8729 3871 8728 3888 8720
      3888 8751 3876 8750

$$

CO
1 follow-up statement
000 
WGUS73 KIND 190908
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 AM EDT WED APR 19 2006

INC083-190916-
KNOX-
406 AM CDT WED APR 19 2006

...THE FLASH FLOOD WARNING FOR KNOX COUNTY EXPIRES AT 415 AM CDT...

HEAVY RAINS HAVE MOVED OUT OF THE COUNTY. THE THREAT OF FLOODING IS 
REDUCED FOR NOW. HOWEVER...HEAVY RAIN MIGHT RETURN LATER TODAY.

LAT...LON 3856 8756 3856 8729 3871 8728 3888 8720
      3888 8751 3876 8750

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 2:33 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 19, 2:33 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 AM EDT WED APR 19 2006

.DISCUSSION...BUSY MORNING WITH SEVERE WX SO THIS WILL BE RATHER
BRIEF. ONGOING TSRA APPEARS TO BE SHIFTING MORE INTO A HEAVY RAIN
MODE WITH LIMITED INSTABILITY PRESENT IN THE ELEVATED LAYER.
ACTIVITY WINDING DOWN JUST AT START OF TODAY PERIOD. WEATHER TODAY
WILL BE DOMINATED BY THE SLOWLY EASTWARD MOVING H5 RIDGE AS PART
OF AN OMEGA BLOCK. UPPER LOW OVER EASTERN SOUTH DAKOTA WILL MOVE
LITTLE AND KEEP THE AREA UNDER A MID LEVEL H5 FLOW. MODEL GUIDANCE
WAS SIMILAR AND SO A BLEND WAS USED.

TODAY WILL BRING HIGHS IN THE LOWER TO MID 70S AGAIN...SIMILAR TO
YESTERDAY WITH H85 TEMPS +12 TO +16C. PERHAPS SOME AFTERNOON
THUDNERSTORMS ALONG THE EXISTING WARM FRONTAL BOUNDARY TO THE
WEST. BUT WITH LIMITED INSTABILITY DO NOT EXPECT MUCH SO HAVE LEFT
SLIGHT CHANCE TO CHANCE POPS...HIGHEST IN VCTY OF SFC BNDRY.

TONIGHT...SFC BNDY MAY FINALLY SLIDE EAST AS UPPER LOW MAKES SLOW
EASTWARD PROGRESS AND H85 THERMAL RIDGE PASSES EAST AS WELL. LOWS
WILL REMAIN MILD AGAIN IN THE MIDDLE 50S...CONSISTENT MOS NUMBERS
BUT SLIGHTLY WARMER THAN PRVS FCST. SLIGHT CHANCE OF SHOWERS AND
TSRA TONIGHT AGAIN WITH THE FRONTAL BOUNDARY.

THURSDAY CONTINUED WARMTH WITH H85 TEMPS NEAR +12C AND SLIGHT
CHANCE BUT NOT COMPLETELY SOLD ON IT.

EXTENDED NO CHANGES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
13Z WEST OF A LINE FROM GREENSBURG TO ATTICA.

&&

JOHNSON
Hazardous weather outlook, Apr 18, 10:45 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 PM EDT TUE APR 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-191000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1045 PM CDT TUE APR 18 2006 /1145 PM EDT TUE APR 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AFTER MIDNIGHT
SOUTH OF A LAFAYETTE TO INDIANAPOLIS TO GREENSBURG LINE. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

LOWLAND FLOODING WILL CONTINUE TO BE POSSIBLE ALONG SOME AREA RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM WEDNESDAY THROUGH
FRIDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Local storm report, Apr 19, 12:53 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             LINTON                  39.04N 87.16W
04/19/2006  E0.75 INCH       GREENE             IN   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Apr 19, 1:13 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
213 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     FLASH FLOOD      VINCENNES               38.68N 87.51W
04/19/2006                   KNOX               IN   EMERGENCY MNGR

            WATER OVER HIGHWAY 67 IN SEVERAL LOCATIONS

&&

JOHNSON
Local storm report, Apr 19, 1:14 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
214 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     HEAVY RAIN       VINCENNES               38.68N 87.51W
04/19/2006  M1.50 INCH       KNOX               IN   TRAINED SPOTTER

            MEASURED 1.5 INCHES OF RAIN WITH AN HOURLY RATE OF 3.2
            INCHES

&&

JOHNSON
Local storm report, Apr 19, 1:39 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
239 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     FLASH FLOOD      VINCENNES               38.68N 87.51W
04/19/2006                   KNOX               IN   AMATEUR RADIO

            WATER OVER NUMEROUS ROADS IN VINCENNES

&&

JOHNSON
Local storm report, Apr 19, 1:58 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
258 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            2 S BRUCEVILLE          38.73N 87.41W
04/19/2006                   KNOX               IN   LAW ENFORCEMENT

            STATE ROAD 67 WATER OVER ROADWAYS

0245 AM     FLOOD            1 N VINCENNES           38.69N 87.51W
04/19/2006                   KNOX               IN   LAW ENFORCEMENT

            U.S. 41 WATER OVER ROADS

&&

JEH
Local storm report, Apr 19, 2:22 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
322 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLOOD            VINCENNES               38.68N 87.51W
04/19/2006                   KNOX               IN   AMATEUR RADIO

            CONSIDERABLE FLOODING OVER THE ENTIRE VINCENNES AREA.

&&

JEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 11:49 PM CDTSevere Thunderstorm WarningINDKnox56 min
Apr 19, 12:05 AM CDTSevere Thunderstorm WarningINDSullivan41 min
Apr 19, 12:34 AM CDTSevere Thunderstorm WarningINDClay41 min
Apr 19, 12:42 AM CDTSevere Thunderstorm WarningINDKnox63 min
Apr 19, 12:51 AM CDTSevere Thunderstorm WarningINDGreene39 min
Apr 19, 1:06 AM CDTFlash Flood WarningINDKnox114 min
Apr 19, 1:32 AM CDTSevere Thunderstorm WarningINDMonroe36 min
Apr 19, 2:17 AM CDTFlash Flood WarningINDDaviess, Martin118 min
Apr 19, 2:41 AM CDTSevere Thunderstorm WarningINDKnox33 min
Apr 19, 4:10 AM CDTFlash Flood WarningINDDaviess2 hr
Apr 19, 4:13 AM CDTFlash Flood WarningINDMartin3 hr

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.